Hail, Washington
- When
- July 3, 2:20 PM EST
- Where
- Washington County, 0.67 mi WNW of Hood
- Measured
- 1 in hail
- Reported by
- Unknown
- Coordinates
- 39.722, -78.112
Quarter sized hail was reported.
A cold front passed through the area during the 3rd. A southerly flow ahead of the front caused enough warm and moist air for moderate instability to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front passed through the area during the 3rd. A southerly flow ahead of the front caused enough warm and moist air for moderate instability to develop. The combination of lift associated with the front and instability triggered showers and thunderstorms. Some thunderstorms became severe with damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 3, 9:30 AM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT SUN JUL 3 2011 .SYNOPSIS... A COLD FRONT WILL PASS THROUGH THE REGION LATE TODAY BEFORE STALLING ACROSS CENTRAL VIRGINIA EARLY IN THE WEEK. THE BOUNDARY WILL MOVE NORTH AS A WARM FRONT DURING THE MIDDLE PORTION OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... SHOWERS AND THUNDERSTORMS AFFECTED EASTERN HALF OF THE CWA...AS PART OF THE FIRST WAVE OF ACTIVITY OVERNIGHT. THIS ACTIVITY HAS DISSIPATED AND MOVED WELL SE OF THE AREA...HEADING OFF THE MID ATLC COAST. A QUIET MORNING THOUGH CONDITIONS ARE EXPECTED TO CHANGE RAPIDLY AS WE HEAD INTO THE AFTN HRS. THE INGREDIENTS FOR AN ACTIVE AFTN ARE SETTING UP - MOIST LOW LEVEL CONDITIONS... CLEARING SKIES /AND THEREFORE RISING TEMPS/ AND AN ALREADY UNSTABLE MORNING ATMOSPHERE PROFILE OVERHEAD. KIAD 12Z SOUNDING HAS A MODIFIED POTENTIAL FOR 3000-4000 J/KG CAPE BY LATER THIS AFTN. A WEAK COLD FRONT STILL WELL TO THE NW OF THE AREA...BACK ACROSS ERN OH/WRN PA. AHEAD OF THE BOUNDARY...A PRE- FRONTAL TROUGH SHOULD BE ENOUGH TO MORE SCATTERED SHOWERS/TSTMS ALONG BROKEN LINES ACROSS THE NRN SECTIONS OF THE CWA BY EARLY AFTN. LIKE THE LINE OF CONVECTION THAT MOVED THRU OVERNIGHT...THIS AFTN WE SHOULD SEE THIS AFTN/S ACTIVITY DEVELOP QUICKLY ACROSS THE NRN CWA AND BUILD/DRIFT S-SEWD. INDIVIDUAL POCKETS OF STRONGER ACTIVITY WILL BE EMBEDDED IN THE LINE...SO SEVERE POTENTIAL WILL BE FAIRLY ISOLATED. HOWEVER...THE POTENTIAL FOR LARGE HAIL AND WET MICROBURSTS EXISTS IN THIS STRONGER ACTIVITY W/ THE FAVORABLE AND STEEP LAPSE RATES THAT EXIST IN THE MID AND LOW LEVELS. HIGHS YESTERDAY WERE ABLE TO PEAK A COUPLE OF DEGREES ABOVE 90 W/ ALMOST CLEAR SKIES AND LOWER DEWPOINTS. TEMPS TODAY WILL STRUGGLE TO REACH 90 BUT WILL LIKELY END UP SIMILAR TO YESTERDAY. HOWEVER... DEWPOINTS ARE GOING TO BE AROUND 10 DEGREES HIGHER...SO IT WILL FEEL MUCH MORE HUMID...SO THOSE SPENDING TIME OUTDOORS TODAY SHOULD PREPARE FOR HUMID/MUGGY CONDITIONS AND HAVE AWARENESS OF RAPIDLY CHANGING CONDITIONS LATER THIS AFTN/EVE. THE FRONT WILL ENTER THE CWA FROM THE NW TOWARD THE LATE AFTN/EVE HRS AND BEGIN TO PUSH THIS ACTIVITY GRADUALLY DOWN TOWARD THE I-95 CORRIDOR AND SRN MD. AROUND SUNSET...THE LINE SHOULD BE MOVING ACROSS THE SERN QUADRANT OF THE CWA AND TOWARD THE MID ATLC COAST. A FEW LINGER SHOWERS WILL CONTINUE TO SLIDE ACROSS THE AREA BEHIND THE MAIN CONVECTIVE LINE. EVEN A FEW ISOLATED SHOWERS EXPECTED OVERNIGHT BUT VERY LIGHT ACTIVITY. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... A COLD FRONT WILL STALL OUT OVER CENTRAL VIRGINIA MONDAY THROUGH MONDAY NIGHT WHILE AN UPPER-LEVEL DISTURBANCE PASSES THROUGH THE REGION MONDAY NIGHT. HOT AND HUMID CONDITIONS AHEAD OF THE FRONT WILL LEAD TO MODERATE AMOUNTS OF INSTABILITY ACROSS MOST OF CENTRAL VIRGINIA INTO EXTREME LOWER SOUTHERN MARYLAND. MODERATE INSTABILITY ALONG WITH FORCING FROM THE FRONT MAY TRIGGER SCATTERED SHOWERS AND T-STORMS ACROSS THESE AREAS MONDAY AFTERNOON INTO MONDAY NIGHT. FURTHER NORTH ACROSS WASHINGTON AND BALTIMORE AREAS DRIER CONDITIONS BEHIND THE BOUNDARY WILL LIMIT INSTABILITY. SOME HIGH AND MID-LEVEL CLOUDS WILL FILTER SUNSHINE ACROSS THESE AREAS...BUT NO PRECIPITATION IS EXPECTED AS OF NOW. DESPITE BEING BEHIND THE BOUNDARY...SEASONABLY HOT CONDITIONS ARE EXPECTED DUE TO A DOWNSLOPING FLOW. MAX TEMPS MONDAY WILL RANGE FROM THE 70S ALONG THE RIDGE TOPS TO THE LOWER 90S IN WASHINGTON AND BALTIMORE WITH MID 90S EXPECTED ACROSS PORTIONS OF CENTRAL VIRGINIA. MIN TEMPS MONDAY NIGHT WILL RANGE FROM THE 50S IN THE POTOMAC HIGHLANDS TO THE LOWER 70S IN WASHINGTON AND BALTIMORE. THE BEST CHANCE FOR ANY T-STORMS MONDAY NIGHT WILL BE ACROSS CENTRAL VIRGINIA INTO EXTREME LOWER SOUTHERN MARYLAND. && .LONG TERM /TUESDAY THROUGH SATURDAY/... STATIONARY BOUNDARY WILL REMAIN OVER CENTRAL VIRGINIA AND LOWER SOUTHERN MARYLAND TUESDAY. SCATTERED SHOWERS AND T-STORMS ARE POSSIBLE ACROSS THESE AREAS WITH DRY CONDITIONS EXPECTED FURTHER NORTH. MAXIMA ON TUE SHUD CLIMB EASILY INTO UPR 80S-NEAR 90. THE STATIONARY BOUNDARY WILL LIFT NORTH AS A WARM FRONT DURING THE MIDDLE AND LATTER PORTIONS OF THE WEEK. A RETURN OF A WARM AND MOIST AIRMASS IS EXPECTED DURING THIS TIME. THE INCREASE IN MOISTURE WILL LIKELY LEAD TO THE CHANCE FOR SHOWERS AND T-STORMS EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. MAX TEMPS WILL LIKELY BE IN THE UPPER 80S TO AROUND 90 DEGREES EACH DAY ACROSS MOST LOCATIONS...BUT COOLER IN THE MOUNTAINS. A COLD FRONT MAY PASS THROUGH THE REGION FRIDAY NIGHT ALLOWING FOR DRIER CONDITIONS BY THE WEEKEND. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... A GOOD BREAK IN THE ACTION THIS MORNING BUT CONDITIONS WILL CHANGE QUICKLY THIS AFTN. WL LKLY NEED TO AMD AS CONDS DICTATE FOR ANY LWR CONDS THRU THE MRNG. WENT W/O RESTRICTIONS TAFTN...JUST A CB RMK. LATER FCSTS WL NEED TO ADD DETAILS AS EVENT DRAWS CLSR. A COLD FRONT WILL STALL OUT OVER CENTRAL VIRGINIA MONDAY AND TUESDAY. SCATTERED CONVECTION IS POSSIBLE NEAR THE BOUNDARY ACROSS KCHO. FURTHER NORTH ACROSS THE REST OF THE TERMINALS VFR CONDITIONS ARE LIKELY WITH NO PRECIPITATION EXPECTED. THE BOUNDARY WILL RETURN NORTH AS A WARM FRONT DURING THE MIDDLE AND LATTER PORTIONS OF THE WEEK. INCREASED MOISTURE BEHIND THE BOUNDARY WILL CAUSE AN INCREASED CHANCE FOR CONVECTION DURING THIS TIME...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS EACH DAY. && .MARINE... WNDS ARND 10 KT PRIOR TO CDFNT. BAY WL KEEP SLY FLOW WHILE PTMC SHUD BE MORE SW/WLY. ALL WINDS WL BECOME MORE WLY INVOF FNT. HIER WNDS LKLY A RSLT OF TSRA...AND THUS WUD BE ADDRESSED VIA MWS/SMW. A STATIONARY BOUNDARY WILL STALL OUT JUST TO THE SOUTH MONDAY THROUGH TUESDAY. ISOLATED TO SCATTERED SHOWERS AND T-STORMS ARE POSSIBLE ACROSS THE LOWER TIDAL POTOMAC RIVER INTO THE MIDDLE PORTION OF THE BAY. THE BOUNDARY WILL RETURN NORTH AS A WARM FRONT DURING THE MIDDLE AND LATTER PORTION OF THE WEEK. INCREASED MOISTURE BEHIND THE BOUNDARY WILL BRING A CHANCE FOR CONVECTION ACROSS ALL OF THE WATERS DURING THIS TIME. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && UPDATE...GMS PREV DISCUSSION...HTS/BJL
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1109 AM EDT SUN JUL 3 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 041315- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1109 AM EDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO SEVERE...PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE LATEST FORECASTS IN CASE SPOTTER ACTIVATION BECOMES NECESSARY THIS AFTERNOON AND EVENING. PLEASE FORWARD ANY HEAVY RAINFALL OR HIGH WIND REPORTS TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-041315- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1109 AM EDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO SEVERE...PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE LATEST FORECASTS IN CASE SPOTTER ACTIVATION BECOMES NECESSARY THIS AFTERNOON AND EVENING. PLEASE FORWARD ANY HEAVY RAINFALL OR HIGH WIND REPORTS TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT SUN JUL 3 2011
MDZ003-WVZ051-031930-
WASHINGTON MD-MORGAN WV-
308 PM EDT SUN JUL 3 2011
...STRONG THUNDERSTORM TO AFFECT WASHINGTON AND MORGAN COUNTIES...
AT 307 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HANCOCK MARYLAND IN WESTERN WASHINGTON COUNTY...MOVING SOUTHEAST AT
15 MPH.
LOCATIONS IMPACTED INCLUDE HANCOCK...SLEEPY CREEK AND SPRUCE PINE
HOLLOW.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS UP TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
IF YOU ARE OUTSIDE AND HEAR THUNDER MOVE INDOORS OR SEEK OTHER SAFE
SHELTER FROM LIGHTNING.
&&
LAT...LON 3972 7785 3962 7807 3971 7830 3973 7829
3973 7786
TIME...MOT...LOC 1907Z 293DEG 14KT 3972 7817
SMZThe Sterling radar (KLWX), 99 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter sized hail was reported.
Many hardwood trees were uprooted and limbs were snapped in thunderstorm winds.
Trees were knocked down causing traffic accidents and delays.
Trees were down near the intersection of Bloxham Court and Flkestone Way.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334144, 334174, 334175, 334176.